Minnesota, 2021Extreme Cold in Minnesota, February 11 to 15, 2021
February 11 to 15, 2021 · NWS FGF · 24 events in 24 counties and zones
The coldest arctic air of the season settled across northwest and west-central MN. Minimum morning temperatures ranged from minus 25F to minus 48F with wind chills ranging from minus 45F to minus 60F.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The coldest arctic air of the season settled across northwest and west-central MN. Minimum morning temperatures ranged from minus 25F to minus 48F with wind chills ranging from minus 45F to minus 60F. Daytime high temperatures remained well below zero in most locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 11, 9:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 11, 9:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
949 PM CST Thu Feb 11 2021
.UPDATE...
Issued at 949 PM CST Thu Feb 11 2021
Still getting some flurries/ice crystals across our southern and
eastern counties, so extended mention for a bit longer. Do think
that it should end as the back edge of the clouds currently from
Lisbon to Baudette pushes eastward out of the area. The clearing
skies should also drop temps in that area quite a bit, getting
down into the -25 to -35 range by morning.
UPDATE Issued at 635 PM CST Thu Feb 11 2021
Some lingering flurries/haze from lofted snow, mainly across the
southern counties. Extended mention a bit longer this evening.
Otherwise very cold temps still continue.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 244 PM CST Thu Feb 11 2021
The main impact continues to be the extreme cold resulting in
dangerously cold conditions through the short term period.
Temperatures today have struggled to rise across the area today
and remain in the teens below zero across most of the northern
zones. High pressure is expected to slide southeast across ND
tonight and be near the ND/SD/MN triple point by sunrise. With the
high in the south, expect temps to fall a little more than normal
in that area. Expect lows across the entire area to be in the -35
to -25 range tonight. With only a little wind, wind chills can be
quite cold. Expanded Wind Chill Warning to the SD border, but
kept a few counties of west-central in Advisory. High Friday
should be about the same as today...-15 north to maybe -5 south.
Then wind chills Friday night get rather cold again with values
around -55 to -45 north to -50 to -40 south. However, the
southeastern zones in west-central MN should stay in the -25 to
-40 range both tonight and Friday night. These are potentially
dangerous conditions for people or animals spending time outdoors.
.LONG TERM...(Saturday through Thursday)
Issued at 211 PM CST Thu Feb 11 2021
Weather-wise, the week ahead is quiet as an arctic high pressure
system remains strong over our area over the weekend. The upper
air high and corresponding surface high will move to our east as
we head into next week, with the possibility of a slight warm-up
and another cold front making its way in.
Over the weekend, temperatures are expected to stay below zero, and
flirting with zero to start the week. Dry weather is expected to
stick around with no precipitation chances this weekend. Some cloud
cover can be expected over the weekend in the Valley and in NW
Minnesota, but quickly clearing out as we head into Monday.
Heading into the remainder of the extended period, ensembles suggest
that air will warm up a bit but still be very cold aloft. Negative
temperatures at 850mb will prevail, but will be a little closer to
zero. No exact answer on what this means for our temperatures just
yet, but there is the possibility we could get above zero next week
for the first time in a bit. It appears temperatures will start to
modulate closer to normal as well as time goes on, so fingers
crossed for warmer days ahead. Dry conditions are expected to
continue for now as well, although we could see some precipitation
late next week, but the details are still fuzzy and confidence ins
low.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM CST Thu Feb 11 2021
Some flurries/haze from lofted snow continues for a bit longer
this evening, but should see those dissipate in the next few
hours. Most locations should be VFR ceilings by mid evening with
the exception of KBJI which will hang on to MVFR a bit longer
overnight. Decreasing clouds overall for the later half of the
period, with northwest winds becoming more southwesterly.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST Sunday for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...Wind Chill Warning until noon CST Sunday for MNZ001>009-013>017-
022-023-027>029.
Wind Chill Advisory until noon CST Sunday for MNZ024-030>032-040.
UPDATE...JR
SHORT TERM...Knutsvig
LONG TERM...AK
AVIATION...JRHazardous weather outlook, Feb 11, 3:07 PM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
307 PM CST Thu Feb 11 2021
MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-122115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
307 PM CST Thu Feb 11 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Dangerous wind chills are expected tonight. Expect wind chill
values of 30 to 55 below zero.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dangerous wind chills of 30 to 55 below zero can be expected
through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ024-030>032-040-122115-
Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant-
307 PM CST Thu Feb 11 2021
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Dangerous wind chills are expected tonight. Expect wind chill
values of 25 to 40 below zero.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dangerous wind chills of 30 to 50 below zero can be expected
through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Extreme Cold/Wind Chill, Kittson
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 40F to minus 50F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, West Marshall
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 40F to minus 50F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, Roseau
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Roseau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 40F to minus 50F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, Lake of the Woods
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 40F to minus 50F, each day. Air temperatures of minus 40F or colder were recorded. Norris Camp measured low temperatures of minus 48F and minus 47F on the 13th and 14th, respectively.
Extreme Cold/Wind Chill, North Beltrami
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- North Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 40F to minus 50F, each day. Air temperatures of minus 40F or colder were recorded. The MNDOT RWIS sensor near Shooks reported a minimum air temperature of minus 45F on the morning of the 13th.
Extreme Cold/Wind Chill, East Marshall
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- East Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 40F to minus 50F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, West Polk
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, East Polk
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- East Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, Norman
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, Mahnomen
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Mahnomen forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, South Clearwater
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- South Clearwater forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, South Beltrami
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, Pennington
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Pennington forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, Red Lake
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Red Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, North Clearwater
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- North Clearwater forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, East Becker
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- East Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, West Becker
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- West Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, Clay
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, Wilkin
- When
- February 11, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, Hubbard
- When
- February 12, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 40F or colder were recorded.
Extreme Cold/Wind Chill, West Otter Tail
- When
- February 13, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, East Otter Tail
- When
- February 13, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, Wadena
- When
- February 13, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
Extreme Cold/Wind Chill, Grant
- When
- February 13, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day. Air temperatures of minus 35F or colder were recorded.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Ice Storm in Washington, February 11 to 15, 20211 death · $2.1 million · 10 events
- Winter Storm in Texas, February 11, 20211 death · $1.0 million · 4 events
- Blizzard and Ice Storm in Oregon, February 11 to 15, 2021$25 million · 13 events
- Winter Weather in Wisconsin, February 11 to 12, 20211 death · 1 injured · $8,000 · 1 event
- Winter Storm in Texas, February 11, 2021$1.3 million · 10 events
- Winter Storm and Winter Weather in Idaho, February 11 to 14, 20218 injured · $10,000 · 12 events
- Flash Flooding and Ice Storm in Mississippi, February 11, 2021$154,000 · 1.5 in hail · 16 events
- Winter Storm and Extreme Cold in Wyoming, February 11 to 15, 202125 events
- Avalanche and Extreme Cold in Montana, February 11 to 13, 202124 events
- Cold in South Dakota, February 11 to 16, 202124 events
- Winter Weather in Wisconsin, February 11 to 12, 202120 events
- Winter Storm in Virginia, February 11 to 12, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945400, 945401, 945402, 945403, 945404, 945405, 945406, 945407, 945408, 945409, 945410, 945411, 945412, 945413, 945414, 945416, 945417, 945418, 945419, 945415, 945421, 945422, 945423, 945424.